oPatientPlus articles are written by UK doctors and are based on research evidence, UK and European Guidelines. They are designed for health professionals to use, so you may find the language more technical than the condition leaflets.
Salicylate poisoning is potentially fatal. Salicylates are present in aspirin medications, Pepto-Bismol® and in high concentrations of oil of wintergreen (methyl salicylate: 1 teaspoon = 7 g of salicylate). The local poisons service should be contacted for advice:
- UK National Poisons Information Service - www.npis.org - Tel: 0844 892 0111.
- Toxbase (see below for link): provides information about routine diagnosis, treatment and management of patients exposed to drugs, household products, and industrial and agricultural chemicals.
Children and adults who have ingested less than 125 mg/kg aspirin and have no symptoms do not require hospital admission but ingestion of more than 250 mg/kg aspirin is likely to cause moderate toxicity and ingestion of more than 500 mg/kg aspirin causes severe and possibly fatal toxicity. Risk factors for death include:
- Children and the elderly
- Late presentation
- Pulmonary oedema, central nervous system (CNS) features, hyperpyrexia
- Metabolic acidosis
- Salicylate concentration above 700 mg/L (5.1 mmol/L)
- Mild poisoning causes nausea, vomiting, tinnitus, lethargy or dizziness.
- More severe poisoning causes dehydration, restlessness, sweating, warm extremities with bounding pulses, increased respiratory rate, hyperventilation and deafness.
- A degree of disturbance of acid-base balance is present in most cases.
- Hyperglycaemia, normoglycaemia or hypoglycaemia (all with intracellular glucose depletion) may occur.
- Uncommon features include haematemesis, hypokalaemia, hyponatraemia/hypernatraemia, hypocalcaemia, thrombocytopenia, abnormal blood coagulation (increased prothrombin ratio/INR), disseminated intravascular coagulation, renal failure and non-cardiac pulmonary oedema.
- CNS: confusion, disorientation, coma and convulsions (less common in adults than in children).
- Plasma salicylate concentrations:
- The severity of poisoning cannot be assessed from plasma salicylate concentrations alone and the clinical and biochemical features should also be considered.
- Should be measured urgently for patients who are thought to have ingested more than 125 mg/kg of aspirin as well as those who have taken methyl salicylate or salicylamide.
- The sample should be taken at least 2 hours (symptomatic patients) or 4 hours (asymptomatic patients) following ingestion as it may take several hours for peak plasma concentrations to occur.
- A repeat sample should be taken after a further 2 hours because of the possibility of continuing absorption. Measurements should be repeated every 3 hours until concentrations are falling.
- Renal function and electrolytes, full blood count, coagulation studies (raised INR/PTR), urinary pH, and blood glucose.
- Plasma potassium should be checked every 3 hours and plasma potassium levels maintained at between 4.0-4.5 mmol/L.
- Arterial blood gases (capillary gases or venous blood gases are alternatives in children): some degree of acid-base disturbance is present in most cases:
- Adults and older children over the age of 4 years: mixed respiratory alkalosis and metabolic acidosis, with normal or high arterial pH.
- Young children: metabolic acidosis is common.
The likelihood of toxicity can be gauged to a degree by:
- The ingested dose:
- Greater than 125 mg/kg body weight: likely toxicity is mild.
- Greater than 250 mg/kg body weight: likely toxicity is moderate.
- Greater than 500 mg/kg body weight: likely toxicity is severe, possibly fatal.
- Salicylate concentration:
- Severity of poisoning cannot be assessed from plasma salicylate concentrations alone but salicylate intoxication is usually associated with plasma concentrations greater than 350 mg/L (2.5 mmol/L). Most adult deaths occur in patients whose concentrations exceed 700 mg/L (5.1 mmol/L).
- Clinical grading:
- Acid-base staging:
- Stage I: blood pH>7.4, urine pH>6.0 - respiratory alkalosis, increased urinary excretion of bicarbonate.
- Stage II: blood pH>7.4, urine pH<6.0 - metabolic acidosis with compensating respiratory alkalosis, urinary hydrogen excretion, intracellular potassium depletion.
- Stage III: blood pH<7.4, urine pH<6.0 - severe metabolic acidosis and hypokalaemia.
Treatment must be in hospital where plasma salicylate, pH and electrolytes can be measured. Absorption of aspirin may be slow and the plasma-salicylate concentration may continue to rise for several hours, requiring repeated measurement of plasma-salicylate concentration.
- General measures for poisoning.
- Consider oral activated charcoal (50 g for an adult, 1 g/kg for a child) if ingested more than 125 mg/kg body weight salicylate less than 1 hour previously.
- A second dose of charcoal may be required in patients whose plasma salicylate level continues to rise or who have taken enteric coated preparations (absorption may be slower).
- Gastric lavage if the patient has ingested more than 500 mg/kg body weight salicylate within 1 hour.
- Aggressive rehydration.
- Have a low threshold to give glucose as intracellular glucose depletion may not be reflected in the blood glucose level.
- Urinary alkalinisation:
- Elimination of salicylate may be increased by alkalinisation of the urine. The optimum urine pH is 7.5-8.5.
- If the salicylate concentration in an adult is above 500 mg/L (3.6 mmol/L): 225 mmol sodium bicarbonate (225 mL of 8.4% over 60 minutes or 1.5 L of 1.26% over 2 hours).
- If the salicylate concentration in a child is above 350 mg/L (2.5 mmol/L): 1 mL/kg 8.4% bicarbonate diluted in 0.5L 5% dextrose or normal saline at 2-3 mL/kg/hour.
- The urinary pH should be checked hourly. Further amounts of sodium bicarbonate (8.4%) may be required to maintain the urine pH at 7.5-8.5.
- The plasma salicylate concentration should be repeated 1-2 hourly to ensure that treatment has been effective.
- Hypokalaemia may make alkalinisation of the urine less effective and it is important to recheck the plasma potassium 1 to 2-hourly and to give potassium if the plasma potassium falls below 4.0 mmol/L.
- Urinary alkalinisation does not need to be delayed while awaiting haemodialysis but volume overload must be avoided in a patient who is oliguric.
- Forced diuresis: should not be used as it does not enhance salicylate excretion and may cause pulmonary oedema.
- Haemodialysis is the treatment of choice for severe poisoning and should be seriously considered in patients with:
- Plasma concentrations greater than 700 mg/L (5.1 mmol/L)
- Renal failure
- Congestive cardiac failure
- Non-cardiogenic pulmonary oedema
- CNS effects not resolved by correction of acidosis
- Persistently high salicylate concentrations unresponsive to urinary alkalinisation
- Severe metabolic acidosis (pH below 7.2)
- Patients aged under 10 years or over 70 years have increased risk of salicylate toxicity and may require dialysis at an earlier stage.
- Haemofiltration is much less efficient than haemodialysis or haemodiafiltration, but may be an alternative in hospitals without dialysis facilities, especially if transfer is likely to be delayed.
- Small retail pack size.
- Measures to prevent accidental overdose by children, eg safe storage, child-proof caps.
Further reading & references
- Hawton K, Townsend E, Deeks J, et al; Effects of legislation restricting pack sizes of paracetamol and salicylate on self poisoning in the United Kingdom: before and after study. BMJ. 2001 May 19;322(7296):1203-7.
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.
Dr Colin Tidy
Dr Colin Tidy